Alert archive / Colorado / Severe Thunderstorm Warnings in 2003

Severe Thunderstorm Warning 194, NWS Goodland, KS

July 13, 2003Cheyenne County, Colorado

NWS Goodland, KS issued this severe thunderstorm warning at Jul 13, 2003, 4:46 PM MDT for Cheyenne County, Colorado. It was in force for 59 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 13, 2003, 4:46 PM MDT (22:46 UTC)
Expired
Jul 13, 2003, 5:45 PM MDT
In force
59 min
Issued by
NWS Goodland, KS
Area
Counties, with a storm outline in the text

County Cheyenne County, CO

The radar

The Goodland radar (KGLD), 118 km from the middle of the area, began a volume at 22:47 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Denver, CO (KDNR), launched 12:00Z, 10.8 hours before the alert went out and 125 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 12:00Z on 2003-07-13Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 193 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Denver, CO at 12:00Z on 2003-07-13The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 64 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
193 J/kg
Mixed-layer CIN
-447 J/kg
Mixed-layer LCL
3001 m above ground
0-6 km bulk shear
29 kt
0-1 km storm-relative helicity
64 m²/s²
0-3 km storm-relative helicity
65 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KGLD 132246
SVRGLD
COC017-132345-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE GOODLAND KS
446 PM MDT SUN JUL 13 2003

THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CHEYENNE COUNTY IN EAST CENTRAL COLORADO

* UNTIL 545 PM MDT

* AT 446 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 7 MILES NORTHEAST OF WILD HORSE...OR ABOUT 27
  MILES SOUTH OF FLAGLER...MOVING SOUTHWEST AT 10 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  KIT CARSON AT 455 PM MDT
  WILD HORSE AT 515 PM MDT
  AROYA AT 525 PM MDT

OTHER LOCATIONS IN THIS WARNING INCLUDE...CHEYENNE WELLS AND
FIRSTVIEW.

HAIL UP TO GOLFBALL SIZE AND STRONG AND DAMAGING WINDS OF 75 MPH OR
MORE CAN BE EXPECTED WITH THIS STORM.

A SEVERE THUNDERSTORM WARNING MEANS THAT SEVERE WEATHER HAS BEEN
OBSERVED OR DETECTED BY RADAR. IF YOU ARE IN THE PATH OF THIS
STORM...MOVE INDOORS TO A STURDY STRUCTURE AND STAY AWAY FROM WINDOWS
UNTIL THE STORM PASSES. DO NOT DRIVE INTO AREAS WHERE WATER COVERS
THE ROAD.

PLEASE REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY.
THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE OFFICE IN
GOODLAND.

LAT...LON 3862 10319 3862 10204 3903 10260 3903 10317

THEDE

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 13, 1:20 PM MDT, 3 hours 26 minutes earlier.

Area forecast discussion, Jul 13, 1:20 PM MDT, 3 hours 26 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GOODLAND KS
120 PM MDT SUN JUL 13 2003

TONIGHT...LOW LEVEL CONVERGENCE AXIS WILL EXTEND NORTH TO SOUTH
ACROSS EASTERN CO...ALONG AND JUST WEST OF OUR ZONES. HOWEVER...WARM
MID LEVEL TEMPERATURES OF 18-20C WILL LIMIT THUNDERSTORM COVERAGE.
THIS ALSO SEEN ON MESOETA FORECAST SOUNDINGS. ISOLATED-WIDELY
SCATTERED THUNDERSTORMS DEVELOPING ACROSS EASTERN CO ALONG THE
INSTABILITY AXIS AT THIS TIME. WILL WATCH RADAR/SATELLITE TRENDS AND
MAY NEED TO INSERT 10-20 PERCENT THUNDERSTORM CHANCES ACROSS EASTERN
CO/FAR WESTERN KS/NEB ZONES DURING THE EVENING HOURS.

MON...PRE=FRONTAL TROUGH AND COOL FRONT SWEEP ACROSS THE ZONES IN
THE MORNING. WARM MID LEVEL TEMPERATURES NEAR 16C AND LIMITED
LOW/MID LEVEL MOISTURE EXPECTED TO PREVENT THUNDERSTORM INITIATION
WITH BOUNDARY PASSAGE. MID LEVEL TEMPERATURES COOL IN THE AFTERNOON
BUT BY THAT TIME THE BOUNDARY AND DEEPER MOISTURE POOLING ALONG THE
BOUNDARY WILL BE SOUTH OF OUR ZONES...SO WILL KEEP IT DRY. PREFER
WARMER ETA MOS HIGHS OVER COOLER NGM/GFS MOS.

TUE...LOW/MID LEVEL THETA-E RIDGE AXES AND LOW LEVEL CONVERGENCE
WILL BE WEST OF OUR ZONES...SO IT SHOULD BE DRY HERE. PLUS...MID
LEVEL TEMPERATURES WILL BE IN THE 14-16C RANGE...SO NEGATIVE
BUOYANCE LOOKS LIKE TOO MUCH TO OVERCOME. ETA/NGM/GFS GUIDANCE HIGHS
LOOK TOO COOL BASED ON STRENGTH OF RIDGING ALOFT AND FORECAST 850 MB
TEMPERATURES.

WED...BROAD SCALE 594 DEKAMETER 500 MB RIDGE WILL DOMINATE THE
ROCKIES AND PLAINS STATES. WARM MID LEVEL TEMPERATURES AND LIMITED
LOW LEVEL CONVERGENCE WILL INHIBIT THUNDERSTORM INITIATION...SO WILL
REMAIN DRY. GFS HIGHS LOOK TOO COOL PER 850 MB TEMPERATURES NEAR 31C.

THU-SUN...13/00Z GFS RUN LIKELY BREAKING DOWN THE CENTRAL PLAINS
UPPER RIDGE TOO QUICKLY (AS IS ITS TENDENCY). PREFER THE 12/00Z RUN.
THUNDERSTORMS CHANCES LOOK MINIMAL WITH WARM MID LEVEL TEMPERATURES
AND LIMITED LOW/MID LEVEL MOISTURE. GFS LOOKS TO BE TOO COOL FOR
HIGH TEMPERATURES...ESPECIALLY FRI/SAT/SUN...BASED ON EXPECTED
STRENGTH OF UPPER RIDGING.

.GLD...NONE.

SR
Hazardous weather outlook, Jul 13, 10:39 AM MDT, 6 hours 7 minutes before
COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-141200-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GOODLAND KS
1039 AM MDT SUN JUL 13 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST KANSAS...EXTREME
SOUTHWEST NEBRASKA...AND EAST CENTRAL COLORADO.

.DAY ONE...TODAY AND TONIGHT

AN UPPER LEVEL DISTURBANCE AND A WEAK SURFACE BOUNDARY WILL MOVE
ACROSS THE TRI STATE REGION LATE THIS AFTERNOON AND EVENING. A FEW
THUNDERSTORMS COULD DEVELOP IN EASTERN COLORADO WHERE THE BEST MID
LEVEL MOISTURE IS LOCATED. THE FEW THUNDERSTORMS THAT DO DEVELOP ARE
NOT EXPECTED TO BE SEVERE. THE PROBABILITY FOR WIDESPREAD
HAZARDOUS WEATHER IS LOW.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

A COLD FRONT WILL MOVE ACROSS THE TRI-STATE AREA MONDAY NIGHT.
WIDELY SCATTERED THUNDERSTORMS WILL BE POSSIBLE NEAR THE FRONT.
HOWEVER...SEVERE WEATHER IS NOT EXPECTED AT THIS TIME. THE
PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED THIS AFTERNOON OR TONIGHT.

FS

In the hours before

Local storm report, Jul 13, 3:58 PM MDT, 48 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
358 PM MDT SUN JUL 13 2003

TIME(MDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0352 PM    13 SE FLAGLER             CO   1.5 INCH HAIL
07/13/03   KIT CARSON                     REPORTED BY PUBLIC.
Local storm report, Jul 13, 4:11 PM MDT, 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
411 PM MDT SUN JUL 13 2003

TIME(MDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0405 PM    14 SE FLAGLER             CO   1.25 INCH HAIL
07/13/03   KIT CARSON                     REPORTED BY PUBLIC.
Local storm report, Jul 13, 4:23 PM MDT, 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
423 PM MDT SUN JUL 13 2003

TIME(MDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0418 PM    12 S SEIBERT              CO   1 INCH HAIL
07/13/03   KIT CARSON                     REPORTED BY PUBLIC.

The office that day

Everything else NWS Goodland, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 13, 3:38 PM MDTSevere Thunderstorm WarningGLDKit Carson67 min

Nearby

Severe Thunderstorm Warnings in Colorado, 2003Every severe thunderstorm warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.